We hope 19:46, 5 Jan 2006 (UTC)
Not long ago, there was a case on CDMB where a dog on NPH twice daily went hypo less than 1 hour after having been fed and given his evening insulin. The big concern was regarding that evening insulin which would peak in average 4-6 hours and the goal was to stop a second hypo. Caregiver was in touch with us and her vet through this. She was new to diabetes and was not yet home testing blood.
We got her to give him anything with high carbs in it that he wouldn't refuse--something he loved prior to diabetes (PB&J was "it"), and to give him MOTS at about 4-5 hours post-injection to prepare for the NPH peak. Vet concurred with our suggestions. All knew that any tests & curves would be invalid for about 2-3 days thereafter, but there was no second hypo and no ER trip necessary.
The Caninsulin/Vetsulin "formula" for feeding with only one daily injection is helpful in this respect. It instructs one to feed the second meal of the day shortly before expected peak of the insulin. Adjusting the timing of the second meal to match the timing of peak of the given insulin, it can be used as a "crisis" model for situations like the above. It brought the guy mentioned above through it all without ER.
Eye Symptoms Edit
We hope 21:13, 7 Jan 2006 (UTC) The eye irritation symptom was first noticed while we were regulating Lucky. He never had a hypo--needing to be given syrup only this one time, as he'd finally responded in a big way to Iletin II Lente, having no response to either human or beef insulins.
At the time, I'd noticed the eye redness and we began an informal study--first of just Lucky then all practice canine diabetics. As his bg's rose, the "venous blood" color eye inflamation lessened. His eyes were no longer inflamed after his glucose levels returned to normal ones.
Aggressiveness & Hypos Edit
We hope 23:10, 14 September 2006 (UTC)
Think we've all seen some sad news stories regarding this in people with diabetes where the person experiencing a hypo does become aggressive (especially when police are involved). The result is often tragic, with the person being shot--often fatally.
Everyone doesn't get shaky and come close to passing out from hypoglycemia; since everyone reacts differently, it only makes sense the same holds true for our pets.
Fair Use Edit
I am claiming Fair Use of the segment "What Clients Need to Know" from the DVM 360 article directly quoted on this page. The author and publication have been properly acknowledged.
We hope 01:20, February 17, 2010 (UTC)